New York, 2021Flash Flood in New York, August 7, 2021
August 7, 2021 · NWS BUF · 1 event in 1 county or zone
An upper level trough axis moved into western New York during the evening hours. This feature moved into a modestly unstable environment fairly unimpressive precipitable water values of only just slightly over one inch.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough axis moved into western New York during the evening hours. This feature moved into a modestly unstable environment fairly unimpressive precipitable water values of only just slightly over one inch. Further, low level moisture transport was unimpressive. A cluster of storms congealed around northern Livingston and southern Monroe counties. Weak flow and some back-building allowed for torrential rain over the area. A few spots had three inches per hour rainfall rates that lasted up to 55 minutes. This resulted in roads closed with water flowing over them in Monroe County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 7, 4:52 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 7, 4:52 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
552 PM EDT Sat Aug 7 2021
.SYNOPSIS...
A weak trough of low pressure will slowly cross the area through the
rest of the weekend, bringing a chance for scattered showers and
thunderstorms mainly during the afternoons and evenings.
Temperatures and humidity levels will continue to trend upward with
above normal temperatures lasting through most of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Upper trough axis moves into western NY this evening. With weakening
lake shadows, this feature may actually bring a slightly better
chance for a few showers to areas northeast of Lake Erie. Otherwise,
lingering showers and storms will gradually taper off through the
early overnight, however with the trough still across the area
widely isolated activity can't be ruled out during the second half
of the night as well. Overnight lows will only fall back into the
mid to upper 60s, some low 60s on the higher terrain.
A few showers may linger east of Lake Ontario Sunday morning as the
trough axis lies on the eastern periphery of the area. A stalled
frontal boundary draped across Lake Ontario could cause some extra
shower/thunderstorm activity Sunday afternoon, mainly in the North
Country. A weak mid-level shortwave tracking into lower Great Lakes
along with minor low-level convergence could also result in
scattered showers and thunderstorms during the afternoon generally
from WNY to the Finger Lakes region. Continued weak environmental
shear and instability should keep stronger thunderstorm development
at bay. Daytime highs will reach the low to mid 80s, though slowly
climbing dewpoints will make it feel a bit more humid.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Water Vapor imagery this afternoon displays a vorticity maximum in
the base of a mid level shortwave trough just to the north of
Denver. A second mid level trough is seen over the Ohio Valley.
These features will shift eastward, such that Sunday Night and
Monday we'll be squeezed between the shortwave trough to our west,
and lingering mid level trough along the Atlantic seaboard. This
should bring a dry period with increased subsidence over our region.
Instability Monday along lake breeze boundaries may bring a spot
shower or thunderstorm.
It will not be until later Tuesday, this as the mid level trough to
our west nears our region that showers and thunderstorms will
noticeably increase in coverage area. With the influx of deeper
moisture, and lift ahead of the mid level trough showers and
thunderstorms will blossom. The wind field is not overly impressive
for expansive growth to the storms, but a very moist airmass with
PWATS 1.75 inches and greater could lead to drenching downpours.
As this mid level trough crosses Lake Ontario Tuesday Night,
convection could linger deep into the evening hours, especially east
of Lake Ontario. Given the very warm and now muggy airmass a spot
shower or thunderstorm will remain possible throughout the night
across WNY.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Hot and humid weather will continue Wednesday and Thursday, with
deep moisture in place and subtle shortwaves bringing a chance of
mainly afternoon and evening showers and thunderstorms. Weak flow
and limited shear will limit the severe weather potential to more
localized pulse storms. However, there will be a risk of locally
heavy rain and flooding from any slow moving or training storms.
The most significant feature in the long term will be the passage of
a strong cold front, with 12Z model consensus bringing this through
on Friday. This stands the best chance to produce widespread
convection, along with more wind shear which could increase the
potential for severe weather. This bears watching, but still lots of
uncertainty this far off.
The front should move east of the area by Saturday, with cooler
weather and dry conditions for the start of next weekend.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
VFR weather will dominate the period...although scattered convection
early this evening and again on Sunday will support isolated MVFR
conditions. There will also be MVFR vsbys in fog across parts of the
Srn Tier late tonight.
Outlook...
Monday...VFR.
Tuesday through Thursday...Mainly VFR with a chance of
afternoon showers and thunderstorms.
&&
.MARINE...
Generally light winds and negligible waves of less than 1 foot
expected through early next week, with a series of weak systems
moving across the area. Winds will remain less than 15 knots through
Monday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...PP
NEAR TERM...PP
SHORT TERM...Thomas
LONG TERM...Apffel
AVIATION...RSH
MARINE...Apffel/JM/PP
Hazardous weather outlook, Aug 7, 3:23 AM EST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
423 AM EDT Sat Aug 7 2021
NYZ001>008-010>014-019>021-085-080830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
423 AM EDT Sat Aug 7 2021
This Hazardous Weather Outlook is for western and north central New
York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
423 AM EDT Sat Aug 7 2021
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
JLA
In the hours before
Special weather statement, Aug 7, 5:03 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
603 PM EDT Sat Aug 7 2021
NYZ003-004-013-014-072245-
Ontario NY-Livingston NY-Wayne NY-Monroe NY-
603 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southwestern Wayne,
northeastern Livingston, southeastern Monroe and northwestern Ontario
Counties through 645 PM EDT...
At 602 PM EDT, Doppler radar was tracking a strong thunderstorm near
Henrietta, or near Chili, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
East Rochester, Webster, Fairport, Brighton, Ontario, Henrietta,
Penfield, Marion, Palmyra, Avon, Victor, Honeoye Falls, Lima,
Scottsville, Farmington, Walworth, Mendon and Rush.
This includes the following highways...
Interstate 390 between exits 9 and 12.
Interstate 90 between exits 46 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4286 7773 4301 7781 4328 7745 4318 7717
4296 7720
TIME...MOT...LOC 2202Z 235DEG 22KT 4303 7766
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ThomasFlash Flood, Monroe
- When
- August 7, 6:02 PM EST to 7:00 PM EST
- Where
- Monroe County, 1.74 mi SSW of Scottsville to 2.4 mi W of Industry
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 42.996, -77.779
Water was reported to be flowing over the roadway near South Road and Bowerman Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 8, 202117 deaths · 6 events
- Tornado and Flash Flooding in Wisconsin, August 7 to 11, 2021$1.0 million · EF3 · 24 events
- Hail and Damaging Winds in Nebraska, August 7 to 8, 2021$4.2 million · 1.75 in hail · 11 events
- Flood and Damaging Winds in Kansas, August 7 to 8, 2021$105,000 · 56 kt wind · 13 events
- Tornado and Hail in Wisconsin, August 7, 2021$29,000 · EF1 · 7 events
- Flash Flooding and Hail in Nebraska, August 7, 20211.5 in hail · 40 events
- Damaging Wind in Iowa, August 7, 2021$50,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in Kansas, August 7, 2021$1,000 · 3.5 in hail · 20 events
- Hail and Damaging Wind in Indiana, August 7, 2021$20,000 · 1.25 in hail · 5 events
- Hail and Damaging Winds in Kansas, August 7, 20212.5 in hail · 16 events
- Rip Current in Minnesota, August 7, 20211 injured · 1 event
- Hail and Damaging Winds in South Dakota, August 7, 20211.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982714.